Sheriff Encourages Parents to Discuss Fentanyl Dangers with Kids
Methamphetamine, Heroin and Cocaine are all examples of common illicit street drugs most parents are familiar with. Generally speaking, most are also aware of the addictive nature of those drugs, the dangers associated with abusing them and the adverse health impacts of their use.
Fentanyl is a drug not all parents may be familiar with, but they most certainly should be.
Fentanyl is a synthetic opiod, which means it is not naturally made from the opium poppy, but rather chemically manufactured, generally in China and Mexico, then trafficked into the United States.
Why should this be on parents' radar? There's several terrifying reasons parents should become familiar with Fentanyl and have frank conversations - life and death conversations - with their kids.
First, Cartels are lacing other drugs, such as Xanax, Adderall and even marijuana with Fentanyl. Because of the common misconception - especially among students - that prescription pills aren't dangerous since they are prescribed by a doctor, so many people who overdose are unaware of what they are truly taking. With Fentanyl being 50-100 times stronger than morphine, an extremely small amount (10-15 grains of table salt) laced into a pill, can result in immediate death.
Drug traffickers know how to market to kids and are deliberately targeting them with a new multi-colored "rainbow fentanyl" in pill form, designed to look like candy, or blocks designed to look like sidewalk chalk.
During a recent meeting, the Assistant Agent in Charge of the Drug Enforcement Administration for our part of the country stated they had intercepted some shipments of the multi-colored Fentanyl in Western Missouri, which lets us know it's not just an east or west coast issue, it's very much a Kansas and Midwest issue, too.
In Kansas, according to America's Health Rankings, nearly 7% of kids age 12-18 admit to using illegal drugs within the past month and the Drug Enforcement Administration reports Fentanyl / drug poisonings as the leading cause of death among 18-45 year old Americans.
Just last year a 16 year-old Kansas boy took what he thought was a partial prescription pill. Sadly, it was laced with Fentanyl and he died.
Because of the high threat of death, anyone including law enforcement who comes in contact with Fentanyl - which can be unintentionally inhaled with air particles or absorbed through the skin if moisture such as sweat is present - standard equipment for law enforcement within Cherokee County now includes Narcan or Naloxone, an antagonist which immediately reverses an opiod overdose.
In numerous instances over the past couple of years, our local law enforcement has arrived on scene of a reported drug overdose ahead of emergency medical personnel and have been able to successfully administer Narcan and revived the person.
Unfortunately that is not always the case, which is why again, I encourage parents to have a discussion with their kids about drugs, including prescription drugs and Fentanyl.
Losing even one of our kids to an overdose is too much of a risk to not have hard, truthful conversations with them.
Additional information can be found at: www.dea.gov.
Stay safe and God Bless,
Sheriff David Groves